South Dakota, 2013

Hail in South Dakota, July 10, 2013

July 10, 2013 · NWS UNR · 1 event in 1 county or zone

A thunderstorm produced penny size hail north of Belle Fourche.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm produced penny size hail north of Belle Fourche.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 10, 4:20 PM MST, 50 minutes earlier.

Area forecast discussion, Jul 10, 4:20 PM MST, 50 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
520 PM MDT WED JUL 10 2013

.SHORT TERM...THIS EVENING THROUGH THURSDAY NIGHT
ISSUED AT 138 PM MDT WED JUL 10 2013

WATER VAPOR SHOWS SHORT WAVE FROM SCNTRL MT THROUGH CNTRL WY
MOVING EWD. CONVECTION ASSOCD WITH THIS WAVE BEGINNING TO FIRE
ACROSS THE SRN HALF OF WY...BUT NOT MUCH FURTHER NORTH. AT THE
SURFACE...HIGH HAS SHIFTED INTO THE ERN DAKOTAS WITH TROF
EXTENDING FROM CNTRL MT THROUGH CNTRL WY INTO SERN CO.

THIS AFTN/TONIGHT...LATEST LAPS ANALYSIS SHOWS MLCAPE UP TO
2000J/KG WITH MINIMAL INHIBITION FROM NERN WY INTO THE BLKHLS WITH
DEEP LAYER SHEAR OF 35-50KTS...MORE THAN SUFFICIENT FOR ROTATING
UPDRAFTS. EXPECT CONVECTION TO INITIATE WITHIN THE NEXT 1 TO 2 HOURS
ACROSS NERN AND THE BLKHLS AS AFOREMENTIONED SHORT WAVE AND
SURFACE TROF ADVANCE EWD...BUT THERE REMAINS SOME DOUBT AS TO HOW
FAR NORTH INTO OUR CWFA CONVECTION WILL INITIATE. CONVECTION WILL
SPILL EWD ON THE SD PLAINS THIS EVE BUT MAY HAVE A HARDER TIME MAINTAINING
WITH LESS INSTABILITY TO THE EAST.

THURSDAY...THERMAL RIDGE QUICKLY BUILDS IN FROM THE WEST AND WILL
RESULT IN TEMPS WELL INTO THE 90S...PROBABLY THE HOTTEST OF THE
YEAR THUS FAR FOR MUCH OF THE AREA. SURFACE TROF PUSHES THROUGH
NERN WY INTO FAR WRN SD IN THE AFTN WITH GUSTY WINDS SE WINDS
DEVELOPING AHEAD OF THE TROF. THIS TROF WILL ALSO BE THE FOCUS FOR
SOME AFTN/EVE TSTMS ESPECIALLY FROM THE BLKHLS NWD. INVERTED-V
SOUNDINGS WOULD SUPPORT DAMAGING WIND GUSTS WITH TSTMS.

&&

.LONG TERM...FRIDAY THROUGH WEDNESDAY
ISSUED AT 138 PM MDT WED JUL 10 2013

RIDGE AXIS WORKS TO THE EAST ON FRIDAY BRINGING SOME COOLING TO
THE WRN CWA THOUGH THE SD PLAINS WILL REMAIN VERY WARM. CHANCES
FOR THUNDERSTORMS INCREASE THROUGH THE LATE AFTERNOON/EVE AS THE
FIRST DISTURBANCES IN A DEVELOPING MONSOONAL PATTERN PUSH INTO THE
AREA. FOR THIS WEEKEND INTO EARLY NEXT WEEK...MONSOONAL PATTERN
REMAINS OVER THE REGION KEEPING CHANCES FOR THUNDERSTORMS OVER THE
AREA ALONG WITH WARM TEMPERATURES.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING)
ISSUED AT 518 PM MDT WED JUL 10 2013

ISOLATED TO SCATTERED TSRA WILL BE POSSIBLE THROUGH THIS EVENING.
SOME THUNDERSTORMS COULD BE SEVERE THIS EVENING OVER FAR WESTERN
SD. OTHERWISE...VFR CONDITIONS ARE EXPECTED.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

SHORT TERM...JOHNSON
LONG TERM...77
AVIATION...JC
Hazardous weather outlook, Jul 10, 8:45 AM MST, 8 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
945 AM MDT WED JUL 10 2013

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-111300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
945 AM MDT (1045 AM CDT) WED JUL 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA
TODAY INTO TONIGHT. THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS
MAY BECOME SEVERE OVER FAR NORTHEAST WYOMING...THE BLACK HILLS
AREA...AND FAR SOUTHWEST SOUTH DAKOTA. LARGE HAIL AND DAMAGING WIND
GUSTS WILL BE THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED THUNDERSTORMS WILL BE POSSIBLE THURSDAY FROM THE BLACK
HILLS INTO NORTHWEST SOUTH DAKOTA. A FEW OF THE THUNDERSTORMS MAY
HAVE THE POTENTIAL TO BECOME SEVERE WITH DAMAGING WIND GUSTS AS THE
MAIN THREAT.

ISOLATED TO SCATTERED THUNDERSTORMS ARE AGAIN POSSIBLE ACROSS THE
AREA ON FRIDAY. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED
AT THIS TIME...A FEW STORM MAY HAVE THE POTENTIAL TO PRODUCE LARGE
HAIL OR DAMAGING WIND GUSTS

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Local storm report, Jul 10, 3:32 PM MST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
432 PM MDT WED JUL 10 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HAIL             4 S DOWNTOWN RAPID CITY 44.02N 103.23W
07/10/2013  E1.00 INCH       PENNINGTON         SD   NWS EMPLOYEE

&&

POJORLIE
Special weather statement, Jul 10, 4:25 PM MST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
525 PM MDT WED JUL 10 2013

SDZ030-031-074-110000-
CUSTER CO PLAINS SD-HERMOSA FOOT HILLS SD-PENNINGTON CO PLAINS SD-
525 PM MDT WED JUL 10 2013

...STRONG THUNDERSTORM OVER NORTHEASTERN CUSTER AND CENTRAL
PENNINGTON COUNTIES UNTIL 600 PM MDT...

AT 520 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HERMOSA...OR 17 MILES SOUTH OF DOWNTOWN
RAPID CITY...MOVING SOUTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF NORTHEASTERN CUSTER COUNTY...BETWEEN HAYWARD
AND HERMOSA.

THIS STORM MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS
AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS
LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND POSSIBLE
WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4385 10326 4386 10309 4393 10310 4393 10309
      4378 10287 4371 10311
TIME...MOT...LOC 2325Z 327DEG 14KT 4383 10311

CHAMBERLAIN
Local storm report, Jul 10, 5:01 PM MST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
601 PM MDT WED JUL 10 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             1 W HERMOSA             43.84N 103.21W
07/10/2013  E1.50 INCH       CUSTER             SD   TRAINED SPOTTER

            MOSTLY QUARTER SIZE, AND A FEW OF PING-PONG BALL SIZE

&&

POJORLIE

The radar

The Rapid City radar (KUDX), 111 km away, was scanning. The volume nearest the first event began at 00:11 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Butte

When
July 10, 5:10 PM MST
Where
Butte County, 5.58 mi N of Belle Fourche Airport
Measured
0.75 in hail
Reported by
Public
Coordinates
44.810, -103.845

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2013Every state in 2013This day in weather historyWarnings in South Dakota, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 468801.